[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.157.19.94. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorial
February 2013

The Weight of Evidence on the Association of Isotretinoin Use and the Development of Inflammatory Bowel Disease

Author Affiliations

Author Affiliations: Department of Dermatology, Carol Davila University of Medicine and Pharmacy, Colentina Hospital, Bucharest, Romania (Dr Popescu); and Department of Dermatology, Harvard Medical School and Beth Israel Deaconess Medical Center, Boston, Massachusetts (Dr Bigby).

JAMA Dermatol. 2013;149(2):221-222. doi:10.1001/jamadermatol.2013.1348

An association between the use of isotretinoin and the development of inflammatory bowel disease (IBD) was first suggested by case reports that appeared shortly after isotretinoin was approved by the Food and Drug Administration for use in the United States in 1982.13 Whereas case reports and case series often provide the first and sometimes only evidence of adverse effects of drugs, they rarely provide definitive proof of association or causality and cannot be used to quantitate the risk.4 An adverse event can be attributed to a drug if it appears in an appropriate time after exposure, if other causes are excluded, and if it resolves when the drug is withdrawn and reappears on reexposure to the drug. These criteria are not met by case reports of isotretinoin and the development of IBD. Furthermore, in their analysis of available case reports, Crockett et al3 found that they did not fulfill the Hill criteria for causality or association and did not provide strong evidence of an association or causality.

First Page Preview View Large
First page PDF preview
First page PDF preview
×